Oklahoma, 2019

Heat in Oklahoma, August 6, 2019

August 6, 2019 · NWS OUN · 1 event in 1 county or zone

Hot and humid conditions led to multiple days of heat warnings and advisories.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot and humid conditions led to multiple days of heat warnings and advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 6, 11:59 AM CST, 1 minute earlier.

Area forecast discussion, Aug 6, 11:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
1259 PM CDT Tue Aug 6 2019

.UPDATE...
Updated to increase dewpoints, and thereby heat index values, and
issued a heat advisory has been issued.

&&

.DISCUSSION...
There is a dewpoint gradient across central Oklahoma associated
with a weak wind shift, but high dewpoints are holding on in the
east and heat index values are up to 105-108 in southeast Oklahoma
across Coal/ Atoka/ Bryan Counties. Expect these values to
increase and dewpoint may spread back west a little bit as winds
are expected to become more southeasterly areawide through the
afternoon. Therefore have issued a heat advisory for areas from
Ponca City to OKC to Ringling and east. Dewpoints may remain low
enough to not bring heat index values farther west.

Showers this morning have dissipated, and had updated the forecast
late this morning to remove POPs. But now isolated showers are
developing southeast, and will increase POPs a little more in this
area.

&&

.AVIATION...
The showers this afternoon should remain southeast of the TAF
sites, although there will be at least some chance at KSPS. Away
from these showers and potential storms, VFR conditions are
expected.

&&

.PREV DISCUSSION... /issued 628 AM CDT Tue Aug 6 2019/

AVIATION...
06/12Z TAFs. Widespread showers across western Oklahoma will
continue to develop and spread southward through about 14-15Z
before an overall decrease in coverage and intensity is expected.
Will keep mention of SHRA/TSRA across western Oklahoma terminals
with VCSH elsewhere this morning. Even where some of the heavier
showers and storms are seen, VFR conditions have been reported and
this should be the case at all terminals. Decreasing cloud cover
and light southerly winds expected this afternoon through rest of
forecast.

PREV DISCUSSION... /issued 331 AM CDT Tue Aug 6 2019/

DISCUSSION...
Weak WAA has led to an increase in showers and a few storms in NW
portions of the fa over the last hour or so. Showers and some
storms will remain possible until later this morning when activity
is expected to end. Additional isolated showers/storms may develop
this afternoon in SE portions of the fa where heating and terrain
provide enough lift of the moist airmass for development. However,
lingering cloud cover from this morning's activity could limit
heating which would make it even harder for development to occur.
With the uncertainties, have gone with only 10% PoPs and mention
of isolated activity for now.

The forecast is about the position of the upper high and the
extent of influence over the region. Over the next several days,
showers/storms could be possible, mainly across northern portions
of the fa. The upper ridge over the western U.S. will continue NW
flow over portions of the region leading to low storm chances on
the periphery of the fa over the next several days but with the
majority of the activity expected to remain north and east of the
area.

Models show the center of the upper high gradually shifting into the
southern Plains later this week. As this happens, shower/storm
chances are expected to increase and extend further south across
the fa Thursday into early Friday before the upper high becomes
established across the region and rain chances are once again
relegated to the periphery of the fa over the weekend. Models show
that the upper ridge over the southern U.S. could gradually be
suppressed somewhat next week, which would bring a better chance
for showers/storms to a larger portion of the area. Confidence in
the PoP forecast is low into next week due to the uncertainty of
the extent of influence of the upper high.

Hot and humid conditions are also expected over the next few days
which will likely lead to heat index values of 100+ in some areas.
Depending on clouds, temperatures, and humidity, a heat advisory may
be needed in a few areas later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  76 100  79 /  30   0   0  10
Hobart OK         99  76 102  79 /  60   0   0  10
Wichita Falls TX  99  77 101  79 /  20   0   0   0
Gage OK           98  73 103  74 /  40   0  10  20
Ponca City OK     95  74  96  76 /  20  10  10  20
Durant OK         95  76  97  77 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ008-013-019-020-
     025-026-028>032-039>043-045>048-050>052.

TX...None.
&&

99/99/99
Hazardous weather outlook, Aug 6, 11:05 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue Aug 6 2019

OKZ004>048-050>052-TXZ083>090-071715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated storms may develop this afternoon in portions of
southeast Oklahoma. Heavy downpours and gusty winds are the main
concerns, if these storms develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Showers and thunderstorms will remain possible across mainly
northern portions of Oklahoma the rest of this week into this
weekend. The highest chances for rain will be Thursday into early
Friday. Severe weather will be unlikely but heavy rain and gusty
winds could be concerns.

.Heat...
Heat indices of 105 to 110 could be possible in some locations
Wednesday and Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
August 6, 12:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Hot temperature led to over 30 heat related calls to emergency officials over the period.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853985.